Alert archive / Kansas / Wind Advisories in 2013

Wind Advisory 8, NWS Goodland, KS

March 10, 201311 counties in Kansas

NWS Goodland, KS issued this wind advisory at Mar 10, 2013, 9:12 AM CDT for 11 counties in Kansas. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 10, 2013, 9:12 AM CDT (14:12 UTC)
Expired
Mar 10, 2013, 6:05 PM CDT
In force
9 hr
Issued by
NWS Goodland, KS

Counties Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 2.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

933 
WWUS73 KGLD 101412
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
812 AM MDT SUN MAR 10 2013

KSZ003-004-013>016-027>029-041-042-101800-
/O.NEW.KGLD.WI.Y.0008.130310T1412Z-130310T1800Z/
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-
INCLUDING THE CITIES OF...OBERLIN...NORTON...GOODLAND...COLBY...
HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...QUINTER...TRIBUNE...
LEOTI
812 AM MDT SUN MAR 10 2013 /912 AM CDT SUN MAR 10 2013/

...WIND ADVISORY IN EFFECT UNTIL NOON MDT /1 PM CDT/ TODAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON MDT /1 PM CDT/ TODAY.

* PEAK WINDS...20 TO 35 MPH WITH GUSTS TO 45 MPH. 

* TIMING/DURATION...GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH
  THE MORNING BEFORE DIMINISHING THIS AFTERNOON.

* OTHER IMPACTS...LOCAL AREAS OF DRIFTING SNOW WILL BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$

DR
5 follow-up statements
974 
WWUS73 KGLD 101423
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
823 AM MDT SUN MAR 10 2013

KSZ003-004-013>016-027>029-041-042-101800-
/O.CON.KGLD.WI.Y.0008.000000T0000Z-130310T1800Z/
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-
INCLUDING THE CITIES OF...OBERLIN...NORTON...GOODLAND...COLBY...
HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...QUINTER...TRIBUNE...
LEOTI
823 AM MDT SUN MAR 10 2013 /923 AM CDT SUN MAR 10 2013/

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MDT /1 PM CDT/
TODAY...

* PEAK WINDS...20 TO 35 MPH WITH GUSTS TO 45 MPH.

* TIMING/DURATION...GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH 
  THE MORNING BEFORE DIMINISHING THIS AFTERNOON. 

* OTHER IMPACTS...LOCAL AREAS OF BLOWING AND DRIFTING SNOW WILL BE
  POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$
760 
WWUS73 KGLD 101535
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
935 AM MDT SUN MAR 10 2013

KSZ003-004-013>016-027>029-041-042-101800-
/O.CON.KGLD.WI.Y.0008.000000T0000Z-130310T1800Z/
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-
INCLUDING THE CITIES OF...OBERLIN...NORTON...GOODLAND...COLBY...
HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...QUINTER...TRIBUNE...
LEOTI
935 AM MDT SUN MAR 10 2013 /1035 AM CDT SUN MAR 10 2013/

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MDT /1 PM CDT/
TODAY...

* PEAK WINDS...20 TO 35 MPH WITH GUSTS TO 45 MPH.

* TIMING/DURATION...GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH 
  THE MORNING BEFORE DIMINISHING THIS AFTERNOON. 

* OTHER IMPACTS...THESE WINDS WILL CREATE AREAS OF BLOWING AND
  DRIFTING SNOW THROUGH MIDDAY. LOCAL VISIBILITIES MAY BE REDUCED
  TO ONE MILE OR LESS AT TIMES. WITH ROADWAYS ALREADY SLICK FROM
  OVERNIGHT SNOW THIS WILL MAKE TRAVEL ESPECIALLY DIFFICULT.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$
282 
WWUS73 KGLD 101730
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1130 AM MDT SUN MAR 10 2013

KSZ003-004-013>016-027>029-041-042-102100-
/O.EXT.KGLD.WI.Y.0008.000000T0000Z-130310T2100Z/
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-
INCLUDING THE CITIES OF...OBERLIN...NORTON...GOODLAND...COLBY...
HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...QUINTER...TRIBUNE...
LEOTI
1130 AM MDT SUN MAR 10 2013 /1230 PM CDT SUN MAR 10 2013/

...WIND ADVISORY NOW IN EFFECT UNTIL 3 PM MDT /4 PM CDT/ THIS
AFTERNOON...

* PEAK WINDS...20 TO 35 MPH WITH GUSTS TO 45 MPH.

* TIMING/DURATION...GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH
  THE EARLY AFTERNOON BEFORE DIMINISHING.

* OTHER IMPACTS...THESE WINDS WILL CREATE AREAS OF BLOWING AND
  DRIFTING SNOW. LOCAL VISIBILITIES MAY BE REDUCED TO ONE MILE OR
  LESS AT TIMES. WITH ROADWAYS ALREADY SLICK FROM OVERNIGHT SNOW
  THIS WILL MAKE TRAVEL ESPECIALLY DIFFICULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$
892 
WWUS73 KGLD 101944
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
144 PM MDT SUN MAR 10 2013

KSZ003-004-013>016-027>029-041-042-110000-
/O.EXT.KGLD.WI.Y.0008.000000T0000Z-130311T0000Z/
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-
INCLUDING THE CITIES OF...OBERLIN...NORTON...GOODLAND...COLBY...
HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...QUINTER...TRIBUNE...
LEOTI
144 PM MDT SUN MAR 10 2013 /244 PM CDT SUN MAR 10 2013/

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
EVENING...

* PEAK WINDS...20 TO 35 MPH WITH GUSTS TO 45 MPH.

* TIMING/DURATION...GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH
  THE AFTERNOON AND SHOULD DIMINISH BY SUNSET.

* OTHER IMPACTS...THESE WINDS WILL CREATE PATCHY BLOWING AND 
  DRIFTING SNOW. LOCAL VISIBILITIES MAY BE REDUCED TO ONE MILE 
  OR LESS AT TIMES. WITH ROADWAYS ALREADY SLICK FROM OVERNIGHT 
  SNOW THIS COULD MAKE TRAVEL ESPECIALLY DIFFICULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$
882 
WWUS73 KGLD 102305
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
505 PM MDT SUN MAR 10 2013

KSZ003-004-013>016-027>029-041-042-110015-
/O.CAN.KGLD.WI.Y.0008.000000T0000Z-130311T0000Z/
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-
INCLUDING THE CITIES OF...OBERLIN...NORTON...GOODLAND...COLBY...
HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...QUINTER...TRIBUNE...
LEOTI
505 PM MDT SUN MAR 10 2013 /605 PM CDT SUN MAR 10 2013/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE WIND
ADVISORY. 

WIND SPEEDS HAVE DECREASED TO BELOW ADVISORY CRITERIA...AND WILL
CONTINUE TO DECREASE. THEREFORE...THE WIND ADVISORY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Mar 10, 6:24 AM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Mar 10, 6:24 AM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
524 AM MDT SUN MAR 10 2013

.SHORT TERM...(TODAY THROUGH TUESDAY NIGHT)
ISSUED AT 404 AM MDT SUN MAR 10 2013

THE UPPER LOW WILL MOVE INTO EASTERN KANSAS BY MIDDAY WITH NORTHWEST
FLOW FOLLOWING TONIGHT AND CONTINUING THROUGH TUESDAY NIGHT. SURFACE
HIGH PRESSURE WILL BUILD IN BEHIND THE EXITING SURFACE LOW TODAY.
HIGH PRESSURE WILL PERSIST THROUGH TUESDAY NIGHT.

PLAN TO CANCEL THE WESTERN PORTION OF THE BLIZZARD WARNING SINCE
SNOW HAS ENDED AND VISIBILITIES HAVE IMPROVED. (SEE DETAILS BELOW).
THE REST OF THE BLIZZARD WARNING WILL CONTINUE THROUGH EXPIRATION.
MODELS INDICATE SNOW SHOULD END ACROSS THE ENTIRE FA BY 15Z. WINDS
WILL SLOWLY DECREASE TODAY BUT MAY HOVER NEAR LOW END ADVISORY
LEVELS DURING THE LATE MORNING AND EARLY AFTERNOON.

SUBSIDENCE MOVES INTO THE FA THIS AFTERNOON AS THE UPPER LOW MOVES
INTO EASTERN KANSAS. POPS WILL BE NIL FROM THIS AFTERNOON THROUGH
TUESDAY NIGHT. A WEAK DISTURBANCE COMES THROUGH MONDAY NIGHT BUT
MOISTURE LOOKS MARGINAL.

MAX TEMPERATURES TODAY WILL RISE INTO THE LOWER 30S DUE TO THE
EXTENSIVE SNOW FIELD. DOWNSLOPE WIND, LOTS OF SUN AND WARMER 850
TEMPERATURES WILL HELP MAX TEMPERATURES RISE TOWARD 50 ON MONDAY.
MID 50S WILL BE POSSIBLE BY TUESDAY. MIN TEMPERATURES TONIGHT WILL
FALL TO THE MID TEENS. LOW TEMPERATURES MONDAY AND TUESDAY NIGHTS
WILL MODERATE TO THE MID AND UPPER 20S.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 404 AM MDT SUN MAR 10 2013

IN THE EXTENDED (WED-SAT)...MEDIUM RANGE MODELS IN REASONABLE
AGREEMENT WITH H5 RIDGE BUILDING OVER THE ROCKIES THROUGH THE PERIOD
THROUGH THE START OF THE WEEKEND...BUT GFS AND LATEST ECWMF DIVERGE
RAPIDLY OVER THE WEEKEND WITH ECMWF BRINGING TROUGH THROUGH AREA
WHILE GFS AND MOST GEFS MEMBERS MAINTAIN RIDGE. THIS ECMWF SOLUTION
IS QUITE A DEPARTURE FROM PREVIOUS 2 RUNS OF MODEL BOTH WITH PRECIP
THREAT AND MUCH COLDER TEMPERATURES AND FOR THE TIME BEING WILL KEEP
FORECAST TOWARDS MORE CONSISTENT GUIDANCE. WARM AND DRY CONDITIONS
WILL PREVAIL THROUGH THE PERIOD WITH TEMPS CLIMBING INTO THE 70S
LATE IN THE WEEK...WITH WARMEST TEMPS EXPECTED IN THE WEST AS THERE
IS POTENTIAL FOR COOLER AIR TO SETTLE IN EASTERN ZONES GIVEN
EXPECTED PATTERN.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 521 AM MDT SUN MAR 10 2013

LIGHT SNOW WILL END IN A FEW HOURS AT KMCK WITH ONLY A FEW SNOW
SHOWERS AT BOTH SITES THROUGH 18Z TODAY. VFR CONDITIONS AND
DECREASING WIND ARE EXPECTED FOR THE NEXT 24 HOURS AS THE STORM
SYSTEM MOVES EAST AND HIGH PRESSURE BUILDS INTO THE REGION.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...BLIZZARD WARNING UNTIL 10 AM CDT THIS MORNING FOR KSZ002>004-
     014>016-028-029-042.

CO...NONE.
NE...BLIZZARD WARNING UNTIL 10 AM CDT THIS MORNING FOR NEZ080-081.

&&

SHORT TERM...FS
LONG TERM...JRM
AVIATION...FS
Hazardous weather outlook, Mar 10, 5:35 AM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
435 AM MDT SUN MAR 10 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
435 AM MDT SUN MAR 10 2013 /535 AM CDT SUN MAR 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

BLIZZARD CONDITIONS WILL GRADUALLY SUBSIDE BY MID MORNING ACROSS
EASTERN PORTIONS OF THE TRI-STATE AREA. BLOWING SNOW ALONG WITH
DRIFTED ROADS WILL MAKE TRAVEL DIFFICULT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS ARE ENCOURAGED.

Nearby

Wind Advisories in Kansas, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.